Texas, 2009

Winter Storm and Winter Weather in Texas, March 27, 2009

March 27, 2009 · NWS LUB · 9 events in 9 counties and zones

S. Southern Plains on the 27th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A dangerous blizzard struck portions of the U.S. Southern Plains on the 27th. The storm resulted in numerous road closures and other serious public impacts as between 25 and 30 inches of wind blown snow blanketed portions of the Texas and Oklahoma Panhandles, southwestern Kansas, and northwestern Oklahoma. While snow accumulations were dramatically less over the extreme southern Texas Panhandle and the northern South Plains, the area was impacted by the periphery of this major winter storm.

Near blizzard conditions resulted in several road closures and automobile accidents over the northern half of the west Texas South Plains during the morning hours of the 27th. Northwesterly winds sustained at speeds between 25 and 35 mph with gusts near 50 mph caused blowing snow which briefly reduced visibilities to near zero along U.S. Highway 60 in Parmer County and along Interstate 27 in Swisher County. Snow drifts in Parmer County reportedly reached 2 to 3 feet in depth. Travel problems, including serious accidents, were reported in Hall County. Damages attributed to the storm across the west Texas South Plains were estimated to approach $100,000. No injuries, however, were reported.

A list of reported storm total snow accumulations follow: 4 inches at Bovina (Parmer County), 4 inches at Silverton (Briscoe County), 3 inches at Bovina (Parmer County), 3 inches at Farwell (Parmer County), 3 inches at Happy (Swisher County), 3 inches at Turkey (Hall County), 3 inches at Vigo Park (Swisher County), 2 inches at Antelope Flat (Briscoe County), 2 inches at Caprock Canyons State Park (Briscoe County), 2 inches at Easter (Castro County), 2 inches at Estelline (Hall County), 2 inches at Memphis (Hall County), 2 inches at Morton (Cochran County), 2 inches at Olton (Lamb County), 1 inch at Abernathy (Hale County), 1 inch at Lakeview (Hall County), 1 inch at Muleshoe (Bailey County), 1 inch at Nazareth (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 27, 5:24 AM CST, 36 minutes earlier.

Area forecast discussion, Mar 27, 5:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 AM CDT FRI MAR 27 2009

.AVIATION...
MAIN CONCERNS WILL BE THE NORTHWESTERLY WINDY CONDITIONS AND
FROZEN PRECIPITATION. POST FRONTAL NORTHERLY WINDS WILL REMAIN
GUSTY THROUGHOUT MOST OF THE DAY...WITH A SLIGHT DECREASE FOR THE
SUSTAINED WINDS AFTER SUNSET. IFR TO LIFR CLOUD DECKS THROUGHOUT
THE TAF PERIOD...WITH PRECIPITATION STARTING OFF AS RAIN THEN TURNING
OVER TO SNOW LATER THIS MORNING AT BOTH TAF SITES. AT THE VERY END
OF THE TAF PERIOD...KLBB COULD BEGIN TO SCATTER A BIT WITH VFR
CLOUD DECKS.

&&

.PREV DISCUSSION... /ISSUED 524 AM CDT FRI MAR 27 2009/

SHORT TERM...
AREA RADARS SHOWING PRECIPITATION EXPANDING ACROSS ERN NEW MEXICO
WHILE SATELLITE AND PROFILERS SHOWING CENTER OF UPPER LOW NEAR
ALBUQUERQUE MOVING SLOWLY SEWD. VORT MAX NEARING THE BASE OF THE
LOW ATTM AND WOULD THEN EXPECT MORE OF AN ESE TRAJECTORY. MODELS
HAVE REMAINED CONSISTENT WITH THEIR TRACK OF THE LOW AND
ASSOCIATED PRECIP GENERATION. GFS AND ECMWF REMAIN ABOUT 50 MILES
FURTHER SOUTH WITH THE LOW THAN DOES THE WRF-NAM AND HAVE
CONTINUED TO TREND THE FCST TOWARD THAT MORE SOUTHERLY SOLUTION.

PRECIP SHOULD SPREAD INTO THE WRN ZONES WITHIN THE NEXT SEVERAL
HOURS WITH SOME PERIOD CONVECTIVE PRECIP EWD ACROSS THE ERN HALF
OF THE FCST AREA IN AREA WHERE LOW LEVEL TEMPS SUPPORT RAIN. THIS
INITIAL BOUT OF PRECIP IS THE ONE MOST LIKELY TO AFFECT THE SRN
HALF OF THE FCST AREA DURING THE MORNING HOURS WITH A TRANSITION
IN THE AFTN FAVORING THE NRN HALF OF THE FCST AS A DEFORMATION
ZONE SETS UP ON THE NORTH SIDE OF THE UPPER LOW. THIS PROLONGED
PERIOD OF SNOW POTENTIAL CONTINUES TO WARRANT POSSIBITY OF 3-7
INCHES OF SNOW ACROSS THE WINTER STORM WARNING AREA. AREAS IN THE
ADVISORY AREA LESS LIKELY TO SEE PRECIPITATION THIS AFTN SOUTH OF
THE UPPER LOW UNLESS A LARGER WRAP-AROUND SHIELD DEVELOPS THAN
CURRENTLY ANTICIPATED. INDICATIONS ATTM SUGGEST PRECIP ACROSS MOST
OF THE ADVISORY AREA WILL END BY OR SHORTLY AFTER 00Z AND HAVE
ADJUSTED ENDING TIME ACCORDINGLY.

NORTH WINDS WILL ALSO BE A PROBLEM AS ADVISORY LEVEL WINDS WILL MIX
WITH THE MODERATE TO HEAVY SNOWFALL FURTHER REDUCING VISIBILITIES.
CONTEMPLATED A BLIZZARD WARNING FOR THE NORTHERN ROW OF THE FCST
AREA. CERTAINLY EXPECT TO SEE SOME 1/4 MILE VSBY ACROSS THOSE
PANHANDLE COUNTIES BUT AM UNCERTAIN WHETHER A DRAWN OUT 3 OR MORE
HOUR PERIOD OF THOSE EXTREMELY LOW VSBYS CAN BE REACHED. OPTED TO
JUST KEEP THE WINTER STORM WARNING AND WORD STRONGLY ATTM.

TEMPERATURES YET ANOTHER TRICKY PART OF THE FCST. AS OF 10Z ARCTIC
FRONT STRETCHED FROM BROWNFIELD TO SILVERTON WITH TEMPS DROPPING
QUICKLY BEHIND IT WHILE 40S AND 50S LINGERED EAST OF THE FRONT.
SHOULD SEE NEAR STEADY TEMPS FOR THOSE AREAS CURRENLY WEST OF THE
FRONT AND FALLING TEMPS EAST. THOSE WARMER TEMPS EAST HAVE
REQUIRED MENTION OF RAIN/SNOW MIX THERE THROUGH AT LEAST THE
MORNING HOURS.

DEFORMATION ZONE COULD CONTINUE TO PRODUCE SNOW ACROSS THE NERN
THIRD OF THE FCST AREA TONIGHT AND HAVE MAINTAINED HIGH POPS THERE
WHILE SWRN THIRD OF THE AREA LIKELY WILL SEE LITTLE IF ANY
ADDITIONAL PRECIP TONIGHT.

LONG TERM...
EXPECT SNOW TO BE EAST OF THE FCST AT THE BEGINNING OF THE DAY
SATURDAY. INCREASING LOW LEVEL TEMPS ARE EXPECTED AS HEIGHTS RISE
IN THE WAKE OF THE STORM SYSTEM. SNOW ON THE GROUND COULD VERY
WELL MODERATE THE WARMUP ACROSS THE NRN THIRD OR HALF OF THE FCST
AREA AND HAVE UNDERCUT GUIDANCE IN THAT AREA. OBVIOUSLY THIS PART
OF THE FCST CAN BE FINE TUNED ONCE FINAL SNOWFALL AMOUNTS AND AREA
ARE DETERMINED.

BEYOND SATURDAY VERY FEW CHANGES WERE MADE. MOST OF THE SHORT WAVE
ENERGY WILL STAY NORTH OF THE FCST AREA THROUGH NEXT WEEK.
EXCEPTION MAY BE THURSDAY WHEN AN OPEN TROUGH DIVES TOWARD THE SRN
PLAINS. CONFIDENCE IN A WET SOLUTION TOO LOW TO INSERT MENTIONABLE
POPS YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  19  49  29  69 / 100  60   0   0   0
TULIA         27  20  48  30  72 / 100  60   0   0   0
PLAINVIEW     28  24  50  30  73 /  90  30   0   0   0
LEVELLAND     31  25  56  33  79 /  70  10   0   0   0
LUBBOCK       32  26  54  33  76 /  70  10   0   0   0
DENVER CITY   36  26  60  34  78 /  40   0   0   0   0
BROWNFIELD    34  27  57  33  79 /  50  10   0   0   0
CHILDRESS     37  28  46  33  72 /  90  70  10   0   0
SPUR          39  29  51  32  74 /  50  10   0   0   0
ASPERMONT     44  31  51  34  77 /  40  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ033>037-039>042.

WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR THE
FOLLOWING ZONES: TXZ031-032.

WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: TXZ021>030.

&&

29
Hazardous weather outlook, Mar 27, 4:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
529 AM CDT FRI MAR 27 2009

TXZ021>044-281030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
529 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A WINTER STORM WILL SPREAD ACROSS THE AREA TODAY WITH MODERATE TO
HEAVY SNOW EXPECTED ACROSS THE EXTREME SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS AND LIGHTER SNOWFALL AMOUNTS FURTHER SOUTH.
NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL COMBINE WITH
SNOWFALL TO PRODUCE SIGNIFICANTLY REDUCED VISIBILITIES. A WINTER
STORM WARNING CONTINUES FOR ROUGHLY THE NORTHERN HALF OF THE AREA
WHILE A WINTER WEATHER ADVISORY CONTINUES FOR MUCH OF THE SOUTHERN
HALF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE OVER MUCH OF THE
SOUTH PLAINS AREA SUNDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Parmer

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Parmer forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Hall forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
March 27, 6:00 AM CST to 10:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155340, 155342, 155350, 155351, 155352, 155353, 155354, 155355, 155356.